Alert archive / New York / Tornado Warnings in 2023
Tornado Warning 5, NWS Albany, NY
NWS Albany, NY issued this tornado warning at Jul 16, 2023, 4:50 AM EDT for Ulster County, New York. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2023, 4:50 AM EDT (08:50 UTC)
- Expired
- Jul 16, 2023, 5:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Ulster County, NY
The radar
The Albany radar (KENX), 70 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
252
WFUS51 KALY 160850
TORALY
NYC111-160915-
/O.NEW.KALY.TO.W.0005.230716T0850Z-230716T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
450 AM EDT Sun Jul 16 2023
The National Weather Service in Albany has issued a
* Tornado Warning for...
Northeastern Ulster County in east central New York...
* Until 515 AM EDT.
* At 450 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Hurley, or near Kingston, moving northeast at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Port Ewen around 500 AM EDT.
Kingston and West Hurley around 505 AM EDT.
Saugerties, Woodstock, Lake Katrine and Saugerties South around
515 AM EDT.
Other locations impacted by this tornadic thunderstorm include Mount
Marion, Rolling Meadows, Lefever Falls, Rosendale, Maple Hill,
Glenford, Atwood, Shultis Corners, Sweet Meadows and Pacama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4188 7424 4212 7405 4206 7393 4201 7393
4196 7395 4182 7405
TIME...MOT...LOC 0850Z 207DEG 19KT 4191 7409
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frugis2 follow-up statements
531
WWUS51 KALY 160907
SVSALY
Severe Weather Statement
National Weather Service Albany NY
507 AM EDT Sun Jul 16 2023
NYC111-160915-
/O.CON.KALY.TO.W.0005.000000T0000Z-230716T0915Z/
Ulster NY-
507 AM EDT Sun Jul 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR EAST
CENTRAL ULSTER COUNTY...
At 506 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Lake Katrine, or near Kingston, moving northeast at
25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Saugerties and Saugerties South around 520 AM EDT.
Other locations impacted by this tornadic thunderstorm include Mount
Marion, Fish Creek, Glasco, Sweet Meadows, Flatbush, Stony Hollow,
Sawkill, Centerville, Lincoln Park and High Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4192 7399 4197 7409 4210 7401 4206 7393
TIME...MOT...LOC 0906Z 212DEG 24KT 4200 7402
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frugis560
WWUS51 KALY 160917
SVSALY
Severe Weather Statement
National Weather Service Albany NY
517 AM EDT Sun Jul 16 2023
NYC111-160927-
/O.EXP.KALY.TO.W.0005.000000T0000Z-230716T0915Z/
Ulster NY-
517 AM EDT Sun Jul 16 2023
...THE TORNADO WARNING FOR EAST CENTRAL ULSTER COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
LAT...LON 4192 7399 4197 7409 4210 7401 4206 7393
TIME...MOT...LOC 0917Z 207DEG 19KT 4205 7398
$$
FrugisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 4:09 AM EDT, 41 minutes earlier.
Area forecast discussion, Jul 16, 4:09 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
409 AM EDT Sun Jul 16 2023
.SYNOPSIS...
Another moderate to heavy rainfall event with flooding
potential will take place today. A first wave of showers and
embedded storms will take place this morning before another round of
showers and thunderstorms develop later this afternoon. The weather
pattern is expected to remain seasonably warm and humid through the
upcoming work week with additional chances for showers and storms
Tuesday and possibly again next Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A Flood Watch continues for all counties in eastern New York,
Berkshire County in western Massachusetts, and Litchfield County
in northwestern Connecticut from 2 AM EDT Sunday to 2 AM EDT
Monday...
A Flood Watch continues for Bennington and Windham
Counties in southern Vermont from 6 AM EDT Sunday to 6 AM EDT
Monday...
A stout, anomalously strong, yet weakening mid to upper closed low
extending from south-central Canada into the Great Lakes Region will
be one of the large-scale weather features to drive our weather
pattern in the near and short term periods. Near the surface and in
association with this upper level feature will be a series of mid
level perturbations/impulses and low pressure systems. The
first/leading low pressure system tracking on the lee side/eastern
flank of this upper low is currently centered over western New York.
A cold front associated with this surface low will track towards the
area during the day today. Ahead of this cold front, a plume of deep
tropical moisture with elevated precipitable water (PWAT)
values between 1.5 to 2.1 inches (1-2 STDEVS above normal) and
dewpoints in the 70s will envelope the forecast area.
Hi-res computer models including HREF's HRRR and the NAM 3km are
suggesting that this storm event will come in two waves. The first
wave, evident on radar, will be this morning ending mid to late
morning. As the atmosphere recovers and destabilizes a bit, a second
round of showers and thunderstorms are expected to develop and
increase in coverage during the afternoon hours. There is some
indication that the heaviest rainfall will occur to the east of our
area (i.e. over New England) given the placement of the low level
jet (LLJ). Still, given this very moist environment with elevated
PWATs of 1.5 to 2.1 inches (some 1-2+ STDEVs above normal) and
dewpoints in the 70s, eastern New York and western New England is
still in line to receive a good 1-2 inches of rain with locally
higher amounts. In particular, areas from the Catskills to the
Capital Region and western New England are most favored for
these QPF totals by Monday morning. Flooding is still possible
given the wet antecedent soil conditions, low FFG values
(between 1-2 inches in both the 1hr/3hr periods), and the
potential for storms to train over the same locations as storm
motion will be near parallel to air flow aloft. The Weather
Prediction Center (WPC) continues to highlight much of the area
under a Moderate Risk for Excessive Rainfall.
As far as severe weather, forecast models continue to advertise
surface based CAPE (SBCAPE) values between 500-1500 J/kg and mixed
layer CAPE (MLCAPE) values up to about 500 J/kg. With Showalter
values suggesting the atmosphere becoming moderately unstable with
values between 0C to -1C or so, 0-6km bulk shear values between 30-
40 kts, and on the right entrance region of a H250 95-110 kt jet
streak, thunderstorms that happen to develop will have the potential
for becoming strong to severe this afternoon. The Storm Prediction
Center's (SPC) SWODY 1 has continued to outlook much of the area
under a Marginal Risk for severe thunderstorms this afternoon. Areas
along and east of the Hudson River was UPGRADED to a Slight Risk for
severe thunderstorms. The primary threat will be damaging winds.
With 0-1km storm relative helicity (SRH) values surpassing 100 m/s
and hodographs signaling a clockwise curvature in the lowest
1km of the PBL, thunderstorms will have the ability to rotate
and a tornado or two can't be ruled out. This is especially the
case along and east of the Hudson River/Interstate 87, which
again was UPGRADED to a Slight Risk this morning with 2% and 5%
tornado probabilities. Extensive cloud cover and a very moist
environment will be the caveats, but given the parameters,
there's a non-zero probability of damaging winds and isolated
tornadoes, so remain weather vigilant.
Given the ample amount of clouds in the area, high temperatures are
forecasted to only top out in the upper 70s to near 80F along the
river valleys (cooler higher elevations). Showers and thunderstorms
should come to an end later this evening into tonight as a cold
front approaches the area and negative vorticity advection (NVA)
increases. Amid the cold fropa, milder and drier air will advect
into the region. Overnight low temperatures are forecast to be in
the mid 60s along the river valleys (upper 50s to lower 60s higher
elevations).
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A brief reprieve from the wet weather takes place Monday ahead of
another storm system that's progged to impact the FA on Tuesday.
With another weak, narrow surface ridge in place, Monday will
feature a very warm and humid day with highs expected to top out in
the upper 80s to near 90F along the river valleys (upper 70s to mid
80s higher elevations) under sunny to mostly sunny skies. Clouds
will gradually be on the increase Monday evening and Monday night
ahead of our next storm system. Overnight lows on Monday are
expected to be in the mid to upper 60s along the river valleys
(upper 50s to lower 60s higher elevations).
Monday night into Tuesday, a trailing cold front associated with a
second low pressure system and aforementioned closed low over south-
central Canada, will track towards the region. Ahead of this cold
front, positive cyclonic vorticity advection (PVA) and moisture
advection will increase over the FA. Showers and thunderstorms
associated with mid level energy/impulses associated with the low
with develop and increase in coverage from west to east during the
day on Tuesday. The best chance/highest coverage for precipitation
will be during the afternoon hours or hours of peak differential
surface based heating. The extent of severe weather is still
uncertain, though there are various instability parameters that
would support such as steepening low level lapse rates between
7- 9C/km, elevated CAPE values, and 0-6km bulk shear values
sampled in the 30s to 40s. The Storm Prediction Center's SWODY3
has the area under general thunder at this time.
Cold front passes Tuesday night giving way to a return to dry and
tranquil weather conditions. Hugh temperatures on Tuesday ahead
of showers and storms are expected to top out in the low to mid
80s along the river valleys. Overnight lows on Tuesday are
expected to fall into the lower 60s along the river valleys (mid
to upper 50s higher elevations) with similar dewpoint values.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Behind a departing storm system, a break in the precip is expected
for Wednesday, as high pressure moves across the region. Despite
being behind the departing system from Tuesday, it still won't be
much cooler or less humid, with daytime temps still in the 80s and
dewpoints still well into the 60s.
With the mean upper level trough still to the west and more
disturbances rotating through, more unsettled weather is expected
for Thursday through Saturday, mainly during the afternoon and
evening hours. At this point, Friday appears to be the most active
day with the highest coverage, so will go with high chance to
likely POPs on Friday afternoon based off the latest blended
guidance, with chance POPs on Thurs/Sat. While it's difficult to say
if there will be much of a severe threat any of these days, locally
heavy downpours appears to still be a threat, especially considering
the wet antecedent conditions in place. Temps will continue to be
seasonable, with valley highs in the mid 80s and overnight lows in
the 60s. It will still be fairly muggy each day, with dewpoints
still well into the 60s.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Our region is in broad southwest flow ahead of an approaching upper
level disturbance. Flying conditions are currently VFR at KGFL/KALB
and MVFR at KPOU/KPSF with increasing moisture ahead of the
approaching system. Showers and thunderstorms are currently in
place over central NY and eastern PA and this activity will
spreading towards the area for the morning hours. Although there
could be a few stray showers around 08z-10z, most of the precip
looks to occur from 10z-14z. It may linger at KPOU/KPSF for a few
additional hours after that as well. Within rain showers,
visibility will be MVFR most of the time, with some burst of IFR
visibility possible. There could be a rumble of thunder as well.
South to southeast winds will be around 5 to 10 kts for all sites
for the rest of the overnight and into the morning hours.
Behind this initial batch of precip, there will be more scattered
showers and t-storms of the afternoon. IFR conditions for visibility
is possible within any of these showers and thunderstorms.
Otherwise, lingering low-level moisture will keep MVFR cigs in place
through the rest of the day. The best chance for a heavier shower
or t-storm will generally be between 18z and 00z, although much of
the activity may be north and east of KPOU for the afternoon/evening
hours. South to southeast winds will continue to 5 to 10 kts for
the afternoon and early evening hours.
Some clearing will finally occur on Sunday evening. With light/calm
winds and clearing skies, MVFR/IFR mist and fog looks to develop
for all sites, with KPSF/KGFL probably seeing IFR fog before
06z.
Outlook...
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: High Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.HYDROLOGY...
A plume of high PWATs ranging 1 to 2+ STDEVs above normal will
be transported into the Northeast this morning as a
southwesterly flow jet increases to 25-30kts. This moisture
plume looks to be focused ahead of a boundary resulting in
widespread rain starting this morning and continuing through
midday. With the mean cloud layer winds nearly parallel to the
850hPa winds which are both oriented near parallel to the
approaching boundary, some heavy rain may repeatedly impact or
train over areas resulting in flash flooding. Given very wet
antecedent conditions, flash flood guidance (FFG) is quite low
with only 1- 2 inches needed over 1hr and 3hrs to result in
flooding. With embedded convection also possible this morning,
locally heavy downpours are certainly possible, exasperating the
flood threat.
After the widespread morning rain, we transition to
a round of scattered thunderstorms in the afternoon which could
also produce periods of heavy downpours. After the morning
rain, FFG values will likely decrease, which means it will not
take much additional heavy rain to result in flooding,
potentially even flash flooding.
A Flood Watch remains in effect for the entire NWS ALY HSA from
late tonight through late Sunday night/early Monday morning.
WPC has placed much of the forecast area under a Moderate Risk
for Excessive Rainfall with a Marginal to Slight Risk confined
to the SW Adirondacks. Anywhere from 0.75-2.00 inches of rain is
expected over the area. Locally higher amounts are possible,
especially with any convection. Highest amounts are favored from
over the Catskills to the Capital Region to western New England.
Will have to keep an eye out for a few river points. The latest
forecasts from the NERFC show rivers responding to this
rainfall with forecast points on the flashier Hoosic and
Walloomsac river basins rising above action and approaching
flood stage Sunday night into Monday. The slower responding
Housatonic River may take until Monday to rise near flood stage.
However, which river points rise to flood stage and when will
be contingent on the exact QPF footprint so more river points
may reach flood stage and sooner depending on where the heaviest
rain falls.
Drier weather is expected to return Monday. However, another round
of showers and storms are possible on Tuesday and possibly again
by Friday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ001-013.
NY...Flood Watch through late tonight for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through late tonight for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.
&&
SYNOPSIS...Evbuoma
NEAR TERM...Evbuoma
SHORT TERM...Evbuoma
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...EvbuomaHazardous weather outlook, Jul 16, 4:20 AM EDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 420 AM EDT Sun Jul 16 2023 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-171200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington- 420 AM EDT Sun Jul 16 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. The training of heavy downpours from additional showers and thunderstorms may lead to pockets of flash flooding today, especially for the eastern parts of the area. The Weather Prediction Center (WPC) has a Slight to Moderate Risk for Excessive Rainfall over the area today. Additionally, there is the risk for strong to severe thunderstorms this afternoon. The primary threat includes damaging winds. There is also the potential for an isolated tornado, particularly along and east of the Hudson River Valley. The Storm Prediction Center (SPC) has much of the area under a Marginal Risk for severe thunderstorms with a Slight Risk placed along and east of the Hudson River. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are additional chances for showers and thunderstorm on Tuesday and possibly again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VTZ013>015-171200- Bennington-Western Windham-Eastern Windham- 420 AM EDT Sun Jul 16 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. The training of heavy downpours from additional showers and thunderstorms may lead to pockets of flash flooding today, especially for the eastern parts of the area. The Weather Prediction Center (WPC) has a Slight to Moderate Risk for Excessive Rainfall over the area today. Additionally, there is the risk for strong to severe thunderstorms this afternoon. The primary threat includes damaging winds. There is also the potential for an isolated tornado, particularly along and east of the Hudson River Valley. The Storm Prediction Center (SPC) has much of the area under a Marginal Risk for severe thunderstorms with a Slight Risk placed along and east of the Hudson River. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are additional chances for showers and thunderstorm on Tuesday and possibly again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:48 AM EDT | Areal Flood Advisory | ALY | Greene, Ulster | 3 hr |
| Jul 16, 5:04 AM EDT | Special Weather Statement | ALY | Ulster | 26 min |
| Jul 16, 5:23 AM EDT | Special Weather Statement | ALY | Dutchess | 37 min |
| Jul 16, 5:23 AM EDT | Special Weather Statement | ALY | Columbia | 52 min |
| Jul 16, 5:52 AM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jul 16, 6:02 AM EDT | Tornado Warning | ALY | Columbia, Dutchess | 28 min |
| Jul 16, 6:05 AM EDT | Tornado Warning | ALY | Columbia, Rensselaer | 25 min |
| Jul 16, 6:38 AM EDT | Areal Flood Advisory | ALY | Albany, Columbia, Greene, Rensselaer, Saratoga, Washington | 2 hr |
| Jul 16, 6:46 AM EDT | Areal Flood Advisory | ALY | Columbia, Dutchess, Greene, Ulster | 113 min |
| Jul 16, 6:52 AM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Jul 16, 7:41 AM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
| Jul 16, 8:07 AM EDT | Areal Flood Advisory | ALY | Columbia | 2 hr |
| Jul 16, 2:05 PM EDT | Special Weather Statement | ALY | Saratoga | 40 min |
| Jul 16, 5:08 PM EDT | Special Weather Statement | ALY | Albany | 37 min |
| Jul 16, 5:39 PM EDT | Areal Flood Advisory | ALY | Albany, Schenectady | 103 min |
| Jul 16, 6:08 PM EDT | Areal Flood Advisory | ALY | Saratoga, Schenectady | 2 hr |
| Jul 16, 6:37 PM EDT | Flash Flood Warning | ALY | Saratoga, Washington | 108 min |
| Jul 16, 6:39 PM EDT | Special Weather Statement | ALY | Washington | 36 min |
| Jul 16, 7:20 PM EDT | Areal Flood Advisory | ALY | Columbia, Greene, Rensselaer | 62 min |
| Jul 16, 7:31 PM EDT | Special Weather Statement | ALY | Ulster | 44 min |
| Jul 16, 7:36 PM EDT | Flash Flood Warning | ALY | Washington | 84 min |
Nearby
Tornado Warnings in New York, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.